Does the use of phenobarbital as an anticonvulsant permanently exacerbate hyperactivity?

L. Burd, J. Kerbeshian, W. Fisher

Research output: Contribution to journalArticle

17 Citations (Scopus)

Abstract

Data is presented on 12 patients in whom phenobarbital, when used as an anticonvulsant medication, either precipitated hyperactivity or permanently exacerbated existing hyperactivity. Discontinuation of the medication resulted in a decrease in hyperactivity in all patients. None of the patients returned to a pre-drug level of activity. The effect of phenobarbital on the reticular system is discussed. It is important for clinicians to carefully consider the potential side-effects of the use of phenobarbital in children in whom overactivity is a problem. Ascertaining whether hyperactivity has been caused or exacerbated by exposure to phenobarbital may be important in the differential diagnosis of hyperactivity.

Original languageEnglish (US)
Pages (from-to)10-13
Number of pages4
JournalCanadian Journal of Psychiatry
Volume32
Issue number1
DOIs
StatePublished - Jan 1 1987

Fingerprint

Phenobarbital
Anticonvulsants
Differential Diagnosis
Pharmaceutical Preparations

ASJC Scopus subject areas

  • Psychiatry and Mental health

Cite this

Does the use of phenobarbital as an anticonvulsant permanently exacerbate hyperactivity? / Burd, L.; Kerbeshian, J.; Fisher, W.

In: Canadian Journal of Psychiatry, Vol. 32, No. 1, 01.01.1987, p. 10-13.

Research output: Contribution to journalArticle

@article{9b952e633d76467da8b1714b7f7120b0,
title = "Does the use of phenobarbital as an anticonvulsant permanently exacerbate hyperactivity?",
abstract = "Data is presented on 12 patients in whom phenobarbital, when used as an anticonvulsant medication, either precipitated hyperactivity or permanently exacerbated existing hyperactivity. Discontinuation of the medication resulted in a decrease in hyperactivity in all patients. None of the patients returned to a pre-drug level of activity. The effect of phenobarbital on the reticular system is discussed. It is important for clinicians to carefully consider the potential side-effects of the use of phenobarbital in children in whom overactivity is a problem. Ascertaining whether hyperactivity has been caused or exacerbated by exposure to phenobarbital may be important in the differential diagnosis of hyperactivity.",
author = "L. Burd and J. Kerbeshian and W. Fisher",
year = "1987",
month = "1",
day = "1",
doi = "10.1177/070674378703200104",
language = "English (US)",
volume = "32",
pages = "10--13",
journal = "Canadian Journal of Psychiatry",
issn = "0706-7437",
publisher = "Canadian Psychiatric Association",
number = "1",

}

TY - JOUR

T1 - Does the use of phenobarbital as an anticonvulsant permanently exacerbate hyperactivity?

AU - Burd, L.

AU - Kerbeshian, J.

AU - Fisher, W.

PY - 1987/1/1

Y1 - 1987/1/1

N2 - Data is presented on 12 patients in whom phenobarbital, when used as an anticonvulsant medication, either precipitated hyperactivity or permanently exacerbated existing hyperactivity. Discontinuation of the medication resulted in a decrease in hyperactivity in all patients. None of the patients returned to a pre-drug level of activity. The effect of phenobarbital on the reticular system is discussed. It is important for clinicians to carefully consider the potential side-effects of the use of phenobarbital in children in whom overactivity is a problem. Ascertaining whether hyperactivity has been caused or exacerbated by exposure to phenobarbital may be important in the differential diagnosis of hyperactivity.

AB - Data is presented on 12 patients in whom phenobarbital, when used as an anticonvulsant medication, either precipitated hyperactivity or permanently exacerbated existing hyperactivity. Discontinuation of the medication resulted in a decrease in hyperactivity in all patients. None of the patients returned to a pre-drug level of activity. The effect of phenobarbital on the reticular system is discussed. It is important for clinicians to carefully consider the potential side-effects of the use of phenobarbital in children in whom overactivity is a problem. Ascertaining whether hyperactivity has been caused or exacerbated by exposure to phenobarbital may be important in the differential diagnosis of hyperactivity.

UR - http://www.scopus.com/inward/record.url?scp=0023116007&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0023116007&partnerID=8YFLogxK

U2 - 10.1177/070674378703200104

DO - 10.1177/070674378703200104

M3 - Article

C2 - 3815249

AN - SCOPUS:0023116007

VL - 32

SP - 10

EP - 13

JO - Canadian Journal of Psychiatry

JF - Canadian Journal of Psychiatry

SN - 0706-7437

IS - 1

ER -